Alert archive / Kentucky / Flash Flood Warnings in 2003

Flash Flood Warning 23, NWS Louisville, KY

July 6, 2003Grayson County, Kentucky

NWS Louisville, KY issued this flash flood warning at Jul 6, 2003, 7:09 PM CDT for Grayson County, Kentucky. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 6, 2003, 7:09 PM CDT (00:09 UTC)
Expired
Jul 6, 2003, 9:15 PM CDT
In force
2 hr
Issued by
NWS Louisville, KY
Area
Counties, with a storm outline in the text

County Grayson County, KY

The radar

The Louisville radar (KLVX), 71 km from the middle of the area, began a volume at 00:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 0.2 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2003-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1269 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2003-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1269 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
791 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KLMK 070014
FFWLMK
KYC085-070215-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
709 PM CDT SUN JUL 6 2003

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN GRAYSON COUNTY IN SOUTH CENTRAL KENTUCKY

* UNTIL 915 PM CDT

* AT 707 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY 
  HEAVY RAIN OVER YEAMAN...OR ABOUT 36 MILES NORTH OF BOWLING        
  GREEN. THIS STORM WAS NEARLY STATIONARY. 

WATER WAS REPORTED OVER PARTS OF HIGHWAY 631 AND AT THE INTERSECTION 
OF HIGHWAYS 79 AND 54...ALTHOUGH THESE ROADS HAVE NOT YET BEEN 
CLOSED. 2 TO 4 INCHES OF RAIN HAS ALREADY FALLEN ACROSS THE WARNED 
AREA AND ANOTHER INCH OR TWO IS LIKELY.  

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY.
THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY.
VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO
HIGHER GROUND.

REPORT FLOODING TO YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY WILL
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
LOUISVILLE.

LAT...LON 3756 8667 3743 8663 3745 8639 3757 8640
          3758 8647 3762 8653 3757 8659

$$
DK
1 follow-up statement
000 
WGUS73 KLMK 070203
FFSLMK
KYC085-070220-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
900 PM CDT SUN JUL 6 2003

...THE FLASH FLOOD WARNING WHICH WAS IN EFFECT UNTIL 915 PM CDT FOR 
NORTHWESTERN GRAYSON COUNTY IN SOUTH CENTRAL KENTUCKY HAS BEEN 
CANCELLED...

RAIN HAD ENDED ACROSS THE AREA...LEAVING TOTALS OF 3 TO 5 INCHES 
FROM NEAR SHORT CREEK TO YEAMAN.

$$
DK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this flash flood warning went out at Jul 6, 1:50 PM CDT, 5 hours 19 minutes earlier.

Area forecast discussion, Jul 6, 1:50 PM CDT, 5 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
250 PM EDT SUN JUL 6 2003

.SHORT RANGE... THROUGH WEDNESDAY

WATER VAPOR IMAGERY SHOWS S/W AXIS FM  ARKANSAS NEWD UP THE OHIO
RIVER AT MID AFTN...WITH PLUME OF HIGH LVL MOISTURE ENCOMPASSING
OUR FORECAST AREA (FA).  S/W AXIS WILL PIVOT EWD TNGT AND THRU E
FA AREAS LATE TNGT.  WITH PRECIPITABLE WATER VALUES FM 1.75-2.00
INCHES...AND S/W INTERACTING WITH UNSTABLE AIRMASS..WE WILL KEEP
HVY RAIN MENTIONED THIS EVNG WITH SCT SHWRS/TSTMS. LATER TNGT DO
THINK OUR WRN AREAS WILL HAVE A PAUSE ALTHOUGH LATE NITE TROPICAL
LIKE SHWRS AGAIN PSBL FAR SOUTH AND EAST HAVE. MEANWHILE SEVERAL
CLUSTERS OF TSTMS GATHERING TO OUR NORTH AND PROBABLY WILL JELL
INTO A CONVECTIVE COMPLEX TNGT. THICKNESS PTN SUGGESTS THAT IS
SHUD STAY TO OUR NORTH.

WILL LIKELY HAVE AN OUTFLOW BNDRY SENT DOWN INTO PARTS OF OUR NRN
FA ON MONDAY...WHILE UPSTREAM S/W IN THE WRN GREAT LAKES HEADS
RPDLY SEWD INTO THE OHIO VLY. CUD BE A CONVECTIVE SYS DVLP WITH THIS
S/W...WHICH WOULD CLIP PARTS OF OUR FA MONDAY. INTENSIFYING WIND
FIELDS AT H5 SUGGESTS WIND DAMAGE POTENTIAL WILL BE ON THE INCREASE
ESPECIALLY ERN 1/2 OF FA.

A BIT OF RIDGING ALOFT BUILDS INTO ALL OF OUR FA MONDAY NITE...
AND WILL KEEP FCST DRY.

MORE ENERGY SWINGS INTO THE OHIO VLY...ON THE SRN EDGE OF THE WLYS
ON TUE...WITH SCT SHWRS/TSTMS ON TAP.

TUE NITE AND WEDNESDAY WILL OFFER MORE TSTM CHANCES AS FRONTAL BNDRY
SAGS SOUTH AND INTERACTS WITH UNSTABLE AIRMASS AND SEEMINGLY ENDLESS
S/WS IN FLOW.

.EXTENDED THOUGHTS...

SHORT WAVE THAT DELAYS COLD FRONT A DAY FROM PREVIOUS RUNS...FROM
THURSDAY TO FRIDAY...A GOOD BET TO PRODUCE A ROUND OF SHOWERS AND
THUNDERSTORMS WITH COLD FRONT OF ITS OWN. WITH PASSAGE OF THIS
SYSTEM...EXPECT BRIEF COOLER AND LESS HUMID AIR...BUT WITH RISING
HEIGHTS DURING THE WEEKEND...SEE HOTTEST WEATHER OF THE SUMMER SO
FAR...AND LITTLE OR NO RAIN.

.LMK...NONE.

STUREY/NR
Hazardous weather outlook, Jul 6, 1:40 PM CDT, 5 hours 29 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-071100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
240 PM EDT SUN JUL 6 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH
CENTRAL INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS WILL CONTINUE ACROSS MUCH OF THE OUTLOOK
AREA INTO TONIGHT. THE OVERALL ORGANIZED SEVERE WEATHER THREAT IS
MINIMAL...HOWEVER A VERY MOIST ENVIRONMENT WILL BE CONDUCIVE FOR
INTENSE RAINFALL FROM ANY STORMS THAT FORM. AS ALWAYS, DANGEROUS
CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM THUNDERSTORMS.

MEANWHILE...HEAT INDICES MAY APPROACH THE CENTURY MARK AGAIN THIS
AFTERNOON...MAINLY IN SOUTH CENTRAL INDIANA AND POINTS IN NORTH
CENTRAL KENTUCKY NEAR THE OHIO RIVER. REMEMBER TO DRINK PLENTY OF
WATER AND WEAR APPROPRIATE CLOTHING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PARTS OF CENTRAL AND EAST KENTUCKY WILL EXPERIENCE STRONG
THUNDERSTORMS DURING THE DAY MONDAY, AS CLUSTERS OF STORMS
DEVELOPING AHEAD OF AN EASTWARD MOVING COLD FRONT MOVE SOUTHEAST
INTO THE NORTHEAST HALF OF THE COMMONWEALTH. SOME OF THESE STORMS
COULD PRODUCE DAMAGING WINDS, FOR WHICH THE STORM PREDICTION CENTER
HAS INDICATED A SLIGHT CHANCE OF SEVERE STORMS EAST OF A LOUISVILLE
TO LONDON LINE MONDAY.

IN ADDITION, HEAT INDICES ARE FORECAST TO NEAR 100 MONDAY AND
TUESDAY AFTERNOONS, PARTICULARLY ALONG AND WEST OF I-65. PEOPLE WITH
OUTDOOR PLANS DURING THESE PERIODS SHOULD PLAN TO WEAR APPROPRIATE
CLOTHING AND DRINK PLENTY OF WATER.

ISOLATED TO SCATTERED THUNDERSTORMS ARE FORECAST TUESDAY THROUGH THE
EARLY PARTS OF THURSDAY. HOWEVER, FOR TUESDAY THROUGH THURSDAY, THE
POTENTIAL FOR STRONG OR SEVERE STORMS IS UNCERTAIN AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED THROUGH SUNDAY.

REITMEYER

In the hours before

Local storm report, Jul 6, 6:58 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
0758 PM EDT SUN JUL 06 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0640 PM    FRANKLIN                  KY   FLASH FLOOD
07/06/03   SIMPSON                        FLOODING AT INTERSECTIONS
                                          OF HIGHWAYS 622 AND 585.
                                          ALSO FLOODING OF LOW LYING
                                          AREAS IN GOLD CITY AREA.

PKW

Nearby

Flash Flood Warnings in Kentucky, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.